Sunday, September 21, 2008

Thiazide diuretics, hypokalemia and sudden cardiac death

If this paper had been about some new patented block buster product the New York Times and the Pharma-hating blogs would have been all over it in a matter of hours. Meta-analyses of RCTs in hypertension using thiazide diuretics and thiazide-potassium sparing combination drugs were conducted. The findings:

Significant reductions in both coronary mortality and SCD were observed in the overview of trials in which elderly patients received an ENaC inhibitor/HCTZ combination. The odds ratio (OR) for coronary mortality was 0.59 (95% confidence
interval [CI], 0.44 to 0.78) and for SCD was 0.60 (95% CI, 0.38 to 0.94). In contrast, an overview of the trials using thiazide diuretics alone showed no significant reductions of either coronary mortality (OR, 0.94; 95% CI, 0.81 to 1.09) or SCD (OR, 1.27; 95% CI, 0.93 to 1.75). Use of an ENaC inhibitor combined with HCTZ for treatment of hypertension in the elderly results in favorable effects on coronary mortality and SCD.

All I can say is wow. The point estimate for increased sudden cardiac death attributable to thiazide diuretics was 27%! Why the media silence? Because there’s no Phama-bashing opportunity. Recall that the media outlets have a love affair with ALLHAT, a large hypertension trial which they overhyped as saying thiazides were the clear first choice as starting agents for hypertension, and which they trumpeted as a victory of science over evil drug company marketing.

Although the results fell short of statistical significance the finding (in today’s parlance a “signal”) was concerning because it lined up with what was previously known on the subject. The paper adds to what we knew before because some of the data on SCD were previously unpublished. For me it was a see I told you so moment.

John Oates, M.D, senior author of the paper, interviewed in Vanderbilt Medical Center’s Reporter, discussed the strength of the finding when taken into account with previous information:

Even though the increase was not statistically significant, it was “going in the direction in which you didn't want to go,” Oates said.

Observational studies previously had found an increase in sudden cardiac death in patients taking a thiazide diuretic alone, and one showed that sudden death was greater at higher doses of thiazides, he said.

Studies in animal models of heart attacks also have demonstrated that low potassium levels (caused by thiazide diuretics) can spark the abnormal heart rhythms that lead to sudden death.

Do thiazide diuretics given alone have an adverse effect of increasing the risk of sudden cardiac death in patients with high blood pressure? It's possible.
“There's biologic plausibility for an adverse effect of the thiazides,” Oates said.

Oates is a giant in hypertension and for decades has done bench-to-bedside work in the field. Given his normally reserved manner this statement was startling concerning the finding of increased SCD:

“If it's true, it's probably the largest adverse effect in the history of modern pharmacology. The number of individuals affected over the last 50 years would be staggering.”

Too bad there’s no corporate interest to bat down. It’d be headline making stuff. But the implications for public health are huge. It’s really a mix of good news and bad news for thiazides. When combined with potassium sparing diuretics the benefits are unprecedented.

The promoters of ALLHAT said thiazides were the clear starting agents of choice for treatment of hypertension. They turned it into dogma. They spun it. They promoted it. They were wrong.

Will the soon to be released update of the JNC guidelines incorporate the new findings? How should they change our management of hypertension? I’ll post my thoughts on that topic in the next few days.

3 comments:

james gaulte said...

Amen.Dr. George Burch in the 1960s was an outspoken opponent of the use of thiazides and the risk of hypokalemia. (the power outages of Ike has relegated retired doc to comments for a while)

James Gaulte

Anonymous said...

I trained with Dr. Burch also at charity Hospital and I think I may remember that he also spoke of some type of not-really-specified toxic thiazide effect

R. W. Donnell said...

I never met him, but George Burch stories are circulating around to this day.